Kansas, 2004

Winter Storm in Kansas, January 29 to 31, 2004

January 29 to 31, 2004 · NWS TOP · 23 events in 23 counties and zones

Another winter storm moved across the area producing another round of sleet and freezing rain before changing over to snow. Once again roads became slick and hazardous resulting in numerous accidents.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Another winter storm moved across the area producing another round of sleet and freezing rain before changing over to snow. Once again roads became slick and hazardous resulting in numerous accidents. The changeover to snow produced an additional 1 to 3 inches accumulation south of Interstate 35 up to an additional 10 to 12 inches of accumulation near the Nebraska border. Schools were closed once again and meetings were cancelled. The storm persisted into the early part of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 29, 4:05 PM CST, 55 minutes earlier.

Area forecast discussion, Jan 29, 4:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
405 PM CST THU JAN 29 2004

.DISCUSSION...
LOTS TO CONSIDER THIS FORECAST. APPEARS TWO SEPARATE SYSTEMS TO
EFFECT CWA NEXT 7 DAYS. FIRST MOVES THROUGH THIS WEEKEND...THEN
ANOTHER AROUND DAYS 6 AND 7. LIKE ETA/UK MODEL APPROACH TO WEEKEND
SYSTEM. UK HAS MUCH STRONGER SYSTEM INTO AREA BY LATE SATURDAY. THIS
COULD THROW A BIT MORE WARMER AIR INTO MID LEVELS THAN EVEN ETA IS
SHOWING. RESULT IS A WINTRY MIX FORECAST BEGINNING SATURDAY
SPREADING SOUTHEAST SATURDAY NIGHT. THIS SYSTEM MOVES THROUGH BY
LATE SUNDAY SO HAVE REMOVED POPS/WEATHER FOR MONDAY. HAVE ADDED LOW
POPS FOR SNOW WED/THU AS LATEST GFS AND UK MODELS...ALONG WITH
COMMENTS FROM HPC...INDICATE INCREASING THREAT OF INCLEMENT WEATHER.
AS ALWAYS, TIMING IS THE PROBLEM, BUT ENSEMBLE MEMBERS IMPLY A
PROGRESSIVE SYSTEM...SO AM HESITANT TO LEAVE OUT MENTION OF
PRECIPITATION NEXT MIDWEEK. TEMPERATURES AT OR BELOW MOS VALUES
SINCE ARCTIC AIR VERY DIFFICULT TO MOVE OUT.

IN THE SHORTER TERM, AT LEAST PARTIAL CLEARING OVERNIGHT WITH VERY
COLD TEMPERATURES. NEAR RECORD LOWS SOME AREAS. NEW BUFKIT OFF M-ETA
SHOWS CLEARING WITH DIMINISHING WIND. HAVE DROPPED MOST AREAS TO AT
OR BELOW ZERO. IF CLEAR SKIES HOLD FOR MOST OF NIGHT AND WINDS
DECOUPLE COMPLETELY, MAY NEED TO LOWER MINIMUMS EVEN MORE. EVENING SHIFT
WILL NEED TO WATCH.

HAVE INCLUDED SOME SLIGHT CHANCES FOR FLURRIES FRIDAY NIGHT NORTHERN
BORDER BUT THIS SEEMS VERY IFFY...BUT MATCHES ZONES OF NEIGHBORS
THAT AREA. BETTER CHANCE FOR MEASURABLE PRECIPITATION APPEARS BY
SATURDAY NIGHT...ESPECIALLY SOUTHEASTERN CWA. THAT AREA COULD BE UP
FOR ADVISORY TYPE ZR AND SLEET SATURDAY NIGHT. CERTAINLY BEARS
WATCHING IF UK MODEL VERIFIES INCREASING THREAT EVEN MORE.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 29, 4:30 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CST THU JAN 29 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-301100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
416 PM CST THU JAN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR A WINTRY MIX OF FREEZING RAIN, SLEET, AND SNOW
OVER MUCH OF THE AREA THIS WEEKEND. THE POTENTIAL FOR LIGHT FREEZING
RAIN AND SLEET WILL FIRST OCCUR ALONG AND THE NORTH OF INTERSTATE 70
ON SATURDAY. THIS ICY WEATHER IS POSSIBLE OVER MOST AREAS SATURDAY
NIGHT. BY SUNDAY, THERE IS A CHANCE FOR LIGHT SNOW OVER ALL THE AREA.
IT IS A BIT TOO EARLY TO SAY JUST HOW MUCH SNOW WILL FALL. HOWEVER,
AT THIS TIME, IT DOES NOT APPEAR TO BE A MAJOR WINTER SNOWSTORM.

THERE IS ANOTHER CHANCE FOR SNOW TO DEVELOP OVER THE AREA ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Anderson

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Anderson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Winter Storm, Cloud

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Cloud forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Winter Storm, Coffey

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Coffey forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Winter Storm, Dickinson

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Dickinson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Douglas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Winter Storm, Geary

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Geary forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Lyon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Winter Storm, Nemaha

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Nemaha forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Winter Storm, Pottawatomie

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Pottawatomie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Storm, Republic

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Republic forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Winter Storm, Riley

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Riley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Winter Storm, Shawnee

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Shawnee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Storm, Wabaunsee

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Wabaunsee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 29, 5:00 PM CST to January 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381526, 5381527, 5381528, 5381529, 5381530, 5381531, 5381532, 5381533, 5381534, 5381535, 5381536, 5381537, 5381538, 5381539, 5381540, 5381541, 5381542, 5381543, 5381544, 5381545, 5381546, 5381547, 5381548.